View Full Version : Tapering Depression?
11-26-2006, 09:20 AM
Does anyone find that they get moody/sensitive/irritable when tapering prednisone? I have been slowly becoming more and more that way in the past month. (I am down to 12.5 from 25 in the fall) I was one of the ones who became euphoric when I first took prednisone so maybe it works it reverse as I withdraw it? Also am considering trazadone as a replacement to imovane for a sleep aid but I don't have problems with anxiety or racing thoughts per se - I am just really sensitive and irritable. Also I seem to have completely lost my sense of humour....I find evrything se serious!! Any thoughts would be greatly appreciated.....
PS - has anyone heard of bisopropol as a beta blocker? I am having more nausea - maybe because of this new drug?
11-26-2006, 10:20 AM
Yes, all this can be part of steroid withdrawal. I usually have depression, mood swings, and general bad mood when tapering off prednisone, especially if I have been on high doses for a while. I get very cranky and cry at the drop of a hat, even a hallmark card commercial can make me start bawling. It's like a killer case of PMS without the period. Luckily it usually levels off after a couple of weeks. I try to get more rest, eat small meals frequntly to keep my blood sugar as level as possible, try to get extra calcium and vitamin b-6 because those seem to help. Vitamin B-6 can also help with nausea - just stay within recommended daily doses and check with your doctor before taking any vitamin or mineral supplements. During my last taper my doctor recommended low dose DHEA to minimize the steroid withdrawal, and it was very effective for me - a lot less fatigue and achiness and no crazy mood swings. Definiely let your doctor know that the tapering off is rough, and see what he recommends. You might ask about DHEA - many rheumatologists are using it now.
Bisopropol is a beta-blocker marketed under the brand name Zebeta. Below are some links to more information. Nausea is listed as one of the less common side effects, but remember that some people are more prone to nausea than others - so it might be more of a problem for you. If bisopropol is combined with a diuretic (Hydrochlorothiazide), the combined medication is marketed as Ziac - the generic form is bisopropol/HCTZ.
Trazadone is often prescribed as a sleep aid - the doses prescribed for sleep are usually much lower than the doses needed to help depression. Trazadone causes less dry mouth than many of the antidpressants and OTC sleep meds, so it may be easier to tolerate, especially if you have Sjogren's syndrome too.
If you have been on steroids for a while, some amount of adrenal suppression is almost inevitable, especially if you were on higher doses. Because your adrenal system becomes dependent on the synthetic steroids, it may stop making its own. As you lower the amounts of steroids you are taking, often your adrenal system is slow to get back in gear, so you may notice symptoms of steroid withdawal. It can take up to a year for your adrenal system to fully recover, so you may need "stress doses" of steroids if you get sick, or need surgery or other medical procedures done within the next year. This is why it's very important to let all your health care providers, including dentists, know that you have been on steroids. A MedicAlert or Medic ID bracelet or wallet card is also a good idea so emergency doctors know about your medical history if anything should happen to you. Not to scare you, it's just a good idea for anyone with a complex medical history or multiple meds.
Hope this helps!
11-26-2006, 06:40 PM
Thanks alot Marycain for the thoughtful and informative response. It is good to know about the mood stuff and prednisone tapering. You are right - it is alot like PMS but worse.
How much DHEA are you taking? I tried a DHEA (supposedly a refined version of it - supposed to have fewer side effects) a couple of years ago. It didn't do much for me then but I don't think I was tapering either at the time. I have seen a wide range anywhere from 50mg to 200mg as recommended for lupus. Is it true that DHEA helps the libido? Icould use some help in that area as well.
I just had an appt with my rheum..he said that my nausea could be caused by the prednisone itself. I don't know - between my bad moods and nausea I am not much fun to be around. I will try the b-6 as well - I am taking b-12 right now.
well thanks again, you are so great,
11-26-2006, 07:23 PM
I used 200 mgs. daily when I first started tapering off the prednisone, but my doctor actually wrote a prescription for pharmacy grade DHEA because he said many of the OTC supplements are made from an unprocessed plany extract which the human body can't use. Once the worst of the steroid taper was over, I also started to drop the dhea doses, although it doesn't have to be tapered like prednisone.
A lot of blood pressure medicines and anti-depressants can depress your libido, so can birth control pills. I'm not sure if hormones would help if this is a medication problem. But if it's an issue, let your doctor know because they may be able to change some of your meds. It's fummy that many doctors will warn men about this side effect but rarely mention it to women. Some medications affect the libido more than others but it's a common problem, so you shouldn't hesitate to mention it to your doctor.
Have you seen a GI doctor about your frequent nausea? Because there are several medicnes that might help. Women with lupus may have problems with delayed stomach emptying (gastroparesis), which can also affect women with diabetes, Sjogrens and other problems. A GI doctor might be able to find an explanation for the nausea and recommend a treatment. Nausea is a constant problem for me because of the cytoxan, and I take a prescription med called Zofran. It is very pricy but works really well.
11-26-2006, 07:59 PM
Hi again Marycain
DHEA isn't available in Canada. My rheumy tried to get it and write a prescription but couldn't get any so I got my husband to bring some back from a work trip. I am going to Florida next week (hooray) so I will try to find a good brand at a supplement shop when I go. (any suggestions would be great).
I have taken zofran after cytoxan and I think I have some left but we don't have any drug coverage so its probably not the greatest ongoing solution. The other thing is that it is low grade nausea and luckily only lasts for a couple of hours most times. My mom thinks I should try serc (for vertigo).
My rheumy said he wants to monitor the nausea in the next while before doing GI tests.
Re:libido....I have found that ever since I have had lupus (almost 4 years) I have a general lack of apetite for many things....including food. Its like the spark is gone, I know it sounds like I am describing depression but its really more of a physical aversion to many things, not really mental. Not sure if this makes any sense. Also, I have never dropped and broken so many things in my life!! I have the general sense that my stars are not lined up properly. Before getting lupus, life was kind of the opposite, I generally had good luck and things went my way for no apparent reason. Anyhow, am rambling. These are not big problems, I just find them odd and maybe nothing to do with lupus, just to do with how life changes.
have a great sunday Marycain,